Washington, 2011

High Wind in Washington, November 21, 2011

November 21, 2011 · NWS PQR · 1 event in 1 county or zone

A strong Pacific frontal system brought strong southerly winds to the south Washington coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific frontal system brought strong southerly winds to the south Washington coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 21, 2:30 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 21, 2:30 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST MON NOV 21 2011

.SYNOPSIS...A MAJOR CHANGE IS EXPECTED TO BEGIN TODAY AS THE FIRST
IN A SERIES OF FRONTAL SYSTEMS APPROACHES THE PACIFIC NORTHWEST. THIS
FIRST SYSTEM WILL SPREAD LIGHT TO MODERATE RAIN AND MOUNTAIN SNOW
ACROSS THE DISTRICT...LIKELY STARTING OFF AS SOME SNOW NEAR HOOD
RIVER AS WELL. A MUCH STRONGER FRONT WILL STALL ACROSS WASHINGTON AND
OREGON TONIGHT AND TUESDAY...BRINGING PERIODS OF HEAVY RAIN AND
STRONG WINDS TO THE AREA...ESPECIALLY NEAR THE COAST. THE CASCADES
MAY START OFF AS SNOW THEN TRANSITION TO RAIN TUESDAY AS SNOW LEVELS
RISE. PERIODS OF HEAVY RAIN MAY PERSIST AS LONG AS WEDNESDAY...THEN
ANOTHER STRONG FRONT IS POSSIBLE LATE IN THE WEEK.

&&

.SHORT TERM...RADAR AND SATELLITE IMAGERY SHOWS RAIN APPROACHING THE
COAST THIS MORNING AHEAD OF A PACIFIC FRONTAL SYSTEM. THIS SYSTEM
WILL SPREAD LIGHT TO MODERATE RAIN OVER THE AREA THIS MORNING. NAM
BUFR SOUNDINGS NEAR HOOD RIVER AND ACROSS THE HOOD RIVER VALLEY
SUGGEST THAT SNOW IS POSSIBLE EARLY THIS MORNING. HOWEVER...GIVEN
CURRENT SURFACE TEMPERATURES AND DEWPOINTS EVAPORATIVE COOLING LOOKS
MINIMAL. ALSO...PRECIPITATION RATES SHOULD BE RELATIVELY LIGHT UNTIL
MIDDAY WHEN THE REMAINING COLD AIR IS SCOURED OUT. AS A RESULT...WILL
END THE WINTER WEATHER ADVISORY IN THE GORGE. THE UPPER HOOD RIVER
VALLEY SHOULD SEE STICKING SNOW THIS MORNING BUT PROBABLY NOT ENOUGH
TO JUSTIFY AN ADVISORY. HOWEVER...THE ADVISORY FOR THE NORTH OREGON
AND SOUTH WASHINGTON CASCADES STILL LOOKS GOOD.

THIS FIRST FRONT TODAY WILL ALSO PRODUCE GUSTY WINDS ALONG THE COAST.
THE HIGH WIND WARNING LOOKS MARGINAL GIVEN THE LACK OF A LOW LEVEL
JET. HOWEVER...WILL LET IT RIDE AS PLACES SUCH AS NEWPORT OR
GARIBALDI HAVE A CHANCE OF SEEING A FEW VERIFYING GUSTS. THERE MAY
BE SOME GUSTY CONDITIONS EVEN IN THE WILLAMETTE VALLEY AS THE FRONT
MOVES THROUGH LATER THIS MORNING...BUT WINDS SHOULD STAY WELL BELOW
ADVISORY CRITERIA WITH THIS ONE.

AFTER THE FIRST FRONT MOVES THROUGH AND EVENTUALLY STALLS OVER
SOUTHERN OREGON...OUR FOCUS WILL TURN TO A MUCH DIFFERENT TYPE OF
EVENT. THE FRONTAL ZONE WILL EVENTUALLY LIFT BACK NORTHWARD AS A WARM
FRONT TONIGHT...SPREADING MORE RAIN AND MOUNTAIN SNOW ACROSS THE
DISTRICT. THE CASCADES MAY NEED THEIR SNOW ADVISORY EXTENDED PENDING
HOW QUICKLY SNOW LEVELS RISE WITH THE WARM FRONT TONIGHT AND TUESDAY.
LOW-LEVEL WINDS AND MOISTURE TRANSPORT BECOME IMPRESSIVE WITH THE
WARM FRONT AS THE 06Z NAM RAMPS UP THE 850 MB S-SW FLOW UP TO AROUND
80 KT ALONG COAST AND ACROSS THE WILLAPA HILLS AND N OREGON COAST
RANGE. AS LONG AS THIS CONTINUES...IT WILL ACT AS AN ENGINE FOR
CONTINUING HEAVY RAIN RATES IN THESE AREAS. LOCAL AMOUNTS 1-2 INCHES
PER 6 HR PERIOD ARE NOT UNLIKELY. 06Z NAM/ECMWF/GFS CONTINUE THIS
ENGINE INTO TUESDAY NIGHT...A GOOD 24 HOURS AFTER IT BEGAN. DOING
THE MATH PRODUCES AN EASY 3 TO 8 INCH 24-HOUR TOTAL FOR THESE AREAS
IF THE CURRENT MODELS VERIFY. WITH THESE RAIN RATES...WILL MAINTAIN
A FLOOD WATCH FOR TUESDAY AND WEDNESDAY. FLOODING IS MOST LIKELY ON
SMALLER STREAMS AND IN URBAN AREAS. MAINSTEM RIVERS ARE STARTING OFF
LOW AND MAY NOT BE A PROBLEM AS A RESULT. WILL NEED TO MONITOR RIVER
FORECASTS CLOSELY IN THE COMING DAYS.

THE OTHER THREAT WITH THIS SLOW MOVING FRONTAL SYSTEM TONIGHT
THROUGH TUESDAY NIGHT WILL BE THE WIND. MODELS HAVE BEEN INSISTENT
THE PAST COUPLE OF DAYS ON PLACING 70-75 KT WINDS JUST A COUPLE
THOUSAND FEET ABOVE THE SURFACE...NOT JUST ALONG THE COAST BUT
INLAND AS WELL AFTER THE WARM FRONT LIFTS NORTH OF THE WILLAMETTE
VALLEY TUESDAY MORNING. THERE IS HIGH CONFIDENCE IN GUSTS 75-85 MPH
ON THE BEACHES AND HEADLANDS TUESDAY...AND THIS IS REFLECTED IN THE
HIGH WIND WATCH. AT THIS POINT IT APPEARS PRESSURE GRADIENTS MAY
REMAIN A LITTLE TOO EAST-WEST TO OPEN UP INLAND AREAS TO THE
STRONGER WINDS. HOWEVER IF THE WARM FRONT LIFTS NORTH OF THE
WILLAMETTE VALLEY TUESDAY MORNING AS THE 06Z NAM SUGGESTS...THE WARM
SECTOR MAY PROMOTE BETTER MIXING OF THE LOW LEVELS...POTENTIALLY
OPENING UP THE VALLEY TO ADVISORY LEVEL WIND TUESDAY.
THIS IS YET ANOTHER THING TO WATCH CLOSELY OVER THE COMING DAYS.

MODELS SHOW DECENT AGREEMENT IN FINALLY ALLOWING THE FRONTAL ZONE TO
SAG SOUTH ACROSS OREGON WEDNESDAY. THERE MAY BE A SHOT OF HEAVY RAIN
FOR THE WILLAMETTE VALLEY TUESDAY NIGHT AND EARLY WEDNESDAY AS THIS
OCCURS. EVENTUALLY IT APPEARS RAIN WILL TAPER OFF WEDNESDAY...JUST
IN TIME FOR THE NEXT POTENT FRONT TO COME KNOCKING ON OUR DOOR FOR
THANKSGIVING DAY.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...AT THE
BEGINNING OF THE LONG TERM PERIOD ON WED NIGHT...THE STRONG FRONTAL
SYSTEM FORECAST TO STALL OVER THE REGION ON TUE AND WED IS EXPECTED
TO BEGIN PUSHING EAST. AS THE FRONT PUSHES EAST OF THE CASCADES BY
EARLY THANKSGIVING DAY...MODEL CONSENSUS IS GOOD THAT ANOTHER FRONT
WILL QUICKLY FOLLOW LATER IN THE DAY. THIS FRONT SHOULD BE MUCH
QUICKER TO MOVE THROUGH THE REGION. HOWEVER...A SHARP DROP IN SNOW
LEVELS WITH THE ASSOCIATED UPPER LEVEL TROUGH SHOULD ALLOW THE
CASCADES AND HIGHER ELEVATIONS OF THE COAST RANGE TO PICK UP SOME
MORE ACCUMULATING SNOW LATE THU AND EARLY FRI.

BY FRI...WEAK UPPER LEVEL RIDGING MAY PROVIDE A SHORT BREAK BETWEEN
SYSTEMS. BUT MODEL AGREEMENT BECOMES QUITE LOW BY NEXT WEEKEND...
WITH THE 12Z ECMWF KEEPING A RIDGE OVER THE REGION THROUGH MUCH OF
THE WEEKEND. HOWEVER...THE 12Z GFS BRINGS IN ANOTHER STRONG FRONT. AT
THIS POINT...THE MODEL ENSEMBLE MEANS WOULD FAVOR THE GFS
SOLUTION...BUT WILL REFRAIN FROM DOING MUCH TO THE FCST FOR NEXT
WEEKEND. WILL LEAN TOWARDS CLIMATOLOGY FOR NOW.  JFP

&&

.AVIATION...PATCHY IFR CEILINGS EARLY THIS MORNING UNTIL THE
APPROACHING FRONT STIRS THINGS UP. GENERALLY MVFR CONDITIONS AND
STEADY RAIN ALONG THE COAST SPREADING INTO THE VALLEYS BY 18Z.
MVFR CONDITIONS TO CONTINUE THROUGH TONIGHT. STRONG SOUTH WINDS
NEAR THE COAST THIS MORNING AND DEVELOPING AGAIN TONIGHT ALONG THE
COAST WITH GUSTS 50 KT PLUS.

KPDX AND APPROACHES...A COLD FRONT WILL USHER IN MVFR CONDITIONS
BY LATE MORNING WITH STEADY RAIN. MVFR LIKELY TO DOMINATE THROUGH
TONIGHT. SS

&&

.MARINE...970 MB COMPLEX LOW OVER THE NORTHEAST GULF OF ALASKA
THIS MORNING. A COLD FRONT IS MOVING ACROSS THE WATERS THIS
MORNING WITH GALE FORCE WINDS AND BUILDING SEAS. A WARM FRONT WILL
MOVE ACROSS THE WATERS TONIGHT WITH THE FOLLOWING COLD FRONT
MOVING IN TUESDAY AND SLOWING OR STALLING. THIS SYSTEM WILL LIKELY
BRING STORM FORCE WINDS AND COMBINED SEAS INTO THE 20 TO 25 FT
RANGE. SERIES OF FRONTS TO FOLLOW. SS

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 4 PM PST
     THIS AFTERNOON FOR NORTHERN OREGON CASCADES.

     HIGH WIND WATCH FROM NOON PST TODAY THROUGH TUESDAY AFTERNOON
     FOR CENTRAL OREGON COAST-NORTH OREGON COAST.

     FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON FOR
     COAST RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

     HIGH WIND WARNING UNTIL NOON PST TODAY FOR CENTRAL OREGON COAST-
     NORTH OREGON COAST.

WA...WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 4 PM PST
     THIS AFTERNOON FOR SOUTH WASHINGTON CASCADES.

     HIGH WIND WATCH FROM NOON PST TODAY THROUGH TUESDAY AFTERNOON
     FOR SOUTH WASHINGTON COAST.

     FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON FOR
     SOUTH WASHINGTON COAST-WILLAPA HILLS.

PZ...STORM WATCH FROM THIS EVENING THROUGH TUESDAY EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 11 AM
     THIS MORNING TO 4 PM PST THIS AFTERNOON AND AGAIN FROM 10 PM THIS
     EVENING TO 5 AM TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 20, 4:12 AM PST, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
412 AM PST SUN NOV 20 2011

ORZ003>014-WAZ019-020-022-023-039-040-211215-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
412 AM PST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE IN PORTIONS OF THE COAST RANGE AND
WILLAPA HILLS LATE MONDAY NIGHT THROUGH TUESDAY OR TUESDAY NIGHT.
GUSTY WINDS WILL ALSO BE POSSIBLE IN THE WILLAMETTE VALLEY ON
TUESDAY. PLEASE SEE PDXSPSPQR FOR FURTHER DETAILS.

HEAVY RAINS ARE ALSO POSSIBLE MONDAY THROUGH WEDNESDAY...WITH THE
HEAVIEST RAIN EXPECTED TO FALL IN THE COAST RANGE TUESDAY AND
TUESDAY NIGHT. PLEASE SEE PDXESFPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-PZZ210-WAZ021-211215-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
412 AM PST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED LATE TONIGHT. HOWEVER...WIND SPEEDS
ARE NOT GENERALLY EXPECTED TO REACH HIGH WIND WARNING CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE EXPECTED LATE MONDAY NIGHT THROUGH TUESDAY OR
TUESDAY NIGHT. PLEASE SEE PDXSPSPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-211215-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
412 AM PST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS ARE POSSIBLE MONDAY WITH STORM FORCE WINDS
POSSIBLE TUESDAY. PLEASE SEE PDXMWWPQR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
November 21, 3:45 AM PST to 6:00 AM PST
Where
South Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Coast Guard

Strong winds were reported at Cape Disappointment with sustained winds of 37 kts and gusts to 53 kts. Strong winds were also reported at Clatsop Spit with sustained winds of 37 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351997.